Published online Apr 7, 2015. doi: 10.3748/wjg.v21.i13.4069
Peer-review started: September 3, 2014
First decision: October 29, 2014
Revised: November 27, 2014
Accepted: January 21, 2015
Article in press: January 21, 2015
Published online: April 7, 2015
Mesalazine is a 5-aminosalicylic acid derivative that has been widely used to treat patients with inflammatory bowel disease. Accumulating evidence indicates that mesalazine has a very low rate of adverse drug reactions and is well tolerated by patients. However, a few cases of pulmonary and cardiac disease related to mesalazine have been reported in the past, though infrequently, preventing clinicians from diagnosing the conditions early. We describe the case of a 32-year-old man with ulcerative colitis who was admitted with a two-month history of persistent fever following mesalazine treatment initiated 14 mo earlier. At the time of admission, mesalazine dose was increased from 1.5 to 3.0 g/d, and antibiotic therapy was started with no improvement. Three weeks after admission, the patient developed dyspnea, non-productive cough, and chest pain. Severe eosinophilia was detected in laboratory tests, and a computed tomography scan revealed interstitial infiltrates in both lungs, as well as a large pericardial effusion. The bronchoalveolar lavage reported a CD4/CD8 ratio of 0.5, and an increased eosinophil count. Transbronchial biopsy examination showed a severe eosinophilic infiltrate of the lung tissue. Mesalazine-induced cardiopulmonary hypersensitivity was suspected after excluding other possible etiologies. Consequently, mesalazine treatment was suspended, and corticosteroid therapy was initiated, resulting in resolution of symptoms and radiologic abnormalities. We conclude that mesalazine-induced pulmonary and cardiac hypersensitivity should always be considered in the differential diagnosis of unexplained cardiopulmonary symptoms and radiographic abnormalities in patients with inflammatory bowel disease.
Core tip: We report a case of lung and cardiac hypersensitivity caused by mesalazine therapy in a patient with ulcerative colitis. Despite a few previously reported mesalazine-induced cardiac and pulmonary hypersensitivity cases, both entities are extremely infrequent making it difficult for the clinician to recognize these conditions during their early stages. An early diagnosis of these entities is extremely important, as the treatment consists of mesalazine suspension, usually resulting in a complete resolution of symptoms.